Campus Units

Industrial and Manufacturing Systems Engineering, Statistics

Document Type

Article

Publication Version

Accepted Manuscript

Publication Date

2005

Journal or Book Title

IEEE Transactions on Instrumentation and Measurement

Volume

54

Issue

5

First Page

2117

Last Page

2119

DOI

10.1109/TIM.2005.853348

Abstract

In this paper, we examine the relevance of Sheppard's correction for variances and (both the original and a valid weak form of) the so-called "quantization noise model" to understanding the effects of integer rounding on continuous random variables. We further consider whether there is any real relationship between the two. We observe that the strong form of the model is not really relevant to describing rounding effects. We demonstrate using simple cases the substantial limitations of the Sheppard correction, and use simple versions of a weak form of the model to establish that there is no real connection between the correction and the model.

Comments

This is a manuscript of an article published as Sheppard's correction for variances and the "quantization noise model." IEEE Transactions on Instrumentation and Measurement, 2005, Vol. 54, No. 5 , pp. 2117-2119. Posted with permission.

Rights

© 2005 IEEE. Personal use of this material is permitted. Permission from IEEE must be obtained for all other uses, in any current or future media, including reprinting/republishing this material for advertising or promotional purposes, creating new collective works, for resale or redistribution to servers or lists, or reuse of any copyrighted component of this work in other works.

Copyright Owner

IEEE

Language

en

File Format

application/pdf

Published Version

Share

COinS